(800) 973-1540

Should we take my Dad to a neurologist for Alzheimer's dizziness?

7 answers | Last updated: Jun 16, 2014
tochter asked...
Should we take my Dad to a neurologist for Alzheimer's dizziness? My father has Alzheimer's and is still functioning pretty well. However, just recently he got very dizzy and almost fell into the TV set. Then he began running through the house and he said it wasn't his legs, that he felt as if someone was pushing him from behind. I've not read about this type of symptom in my information. Should he be referred to a neurologist at this point for Alzheimer's dizziness, as he seems to be slowly getting worse? He is currently taking the Exelon patch.
 

Answers
Caring.com User - Maria Basso Lipani
Caring.com Expert
Send a Hug or Prayer
Send a Hug or Prayer
A
Maria Basso Lipani writes a popular website on geriatric care topics, where she puts her expertise as a Licensed Clinical Social Worker to...
80% helpful
answered...

A visit to the doctor to discuss new behaviors never hurts. In this case it seems like a good idea particularly if the dizziness is a new symptom for him. See also:
Could my mother have Alzheimer's, rather than dementia?

See all 910 questions about Alzheimer's and Other Dementias
However, I want to address his reaction to the near fall.

If your father believes that someone was pushing him from behind then he may be confabulating. That is, his brain may be trying to figure out a way to make sense of the reality (i.e. the dizziness or weakness he was feeling).

Confabulation is common in people with Alzheimer’s. Often times when a person with this disease has particularly strong emotions around a certain circumstance (in your father’s case perhaps it’s a strong fear of becoming weaker or needing more help) he or she will create a story to explain what is happening so that their egos are protected. In other words: I’m not getting weaker or declining in any way, it was someone behind me. Someone was causing this to happen to me.

If this is confabulation, it’s important to know that it is 100% real to your father; he has no idea that he is making something up. The best thing for you to do is to go along with it by doing what you can to respond to the emotional piece. If he mentions someone pushing him again you might try saying something like, “I didn’t see anyone push you but I certainly wouldn’t want anyone to do that. I’ll try to watch where I’m going and make sure others do the same.”

 

More Answers
84% helpful
mabower answered...

I would definitely take him for a check up. Any time a new symptom comes on suddenly it needs medical attention. Too often treatable problems are allowed to continue, and often do permanent harm, because they are shrugged off as part of the dementia process.

Dizziness can be the result of Meniere's Syndrome, an inner ear autoimmune disease. Meniere's attacks are sudden and frightening; the disease can include dizziness, nausea/vomiting, tinnitus (ringing in the ears) and hearing loss and is often mis-diagnosed. All of these can be very frightening to a person with dementia who doesn't understand what is happening.

Another cause could be that one of the little "stones" that are part of our balance system in the inner ear and should be floating has become lodged in a part of the balance system and is causing dizziness. If this is the case, a physical therapist trained in balance problems can usually fix the problem in one or two sessions. Older people are particularly at high risk for this condition.

For any hearing loss issues, a good resource is the Hearing Loss Association of America, Inc. They are a not for profit, consumer based national support group for people with all kinds of hearing problems.

Michael A. Bower, ACC, Life Enrichment Consultant

 

64px-hh6b80fd52d1
Send a Hug or Prayer
Send a Hug or Prayer
94% helpful
A fellow caregiver answered...

The drug exelon you said he was taking can cause dizziness, hallucinations, confushion, and delusions especially if he is thin. This is on the side effects from the patient prescription information you should have received from the pharmacy. There are other reasons to have dizziness like low blood pressure, low potassium, dehydration and other more serious medical problems. You need to see a Doctor, talk to the doctor, don't mess with dizziness.

 

emcd answered...

My husband was having episodes of falling and almost passing out. He was taking Abilify and after getting off that he is doing much better.

 

100% helpful
daughter100 answered...

Hello,

Our mother had quite a bit of dizziness in her early stage dementia.Her primary care physician described that each person's dementia is unique, and in our mother's case, the fear of not knowing/remembering caused her immense stress resulting in high blood pressure and acute anxiety which may have been the cause of the dizziness. Once she was on the right anti-anxiety medication and a blood pressure medication, she has had no episodes of dizziness. Medication management is a nightmare, but getting it right is critical to your parent's comfort.

 

 
Ask a question Ask a question | Add an answer Add an answer